by Joey F., Atlanta, GA
Also known as Special K or K, ketamine is an anaesthetic that may make a user feel "trippy." It is not usually used for sexual effects but more often is taken before going to a club. It may cause hallucinations or vomiting and can cause a "K hole" if taken in high doses, which may include temporary paralysis, tunnel vision, frightening hallucinations and poor coordination. Overdose may also lead to death.
I wish I had known what this drug was before someone had given it to me at a party. I was with a group of friends and "everyone was doing it". So stupidly, I did too. I just remember my body feeling numb. Almost like I couldn't control it.
One use then lead to another two weeks later at another party. I figured I had done it once and I didn't want to stick out. "Everyone was doing it."
I was then doing other things that I wouldn't normally not do, like having sex without protection. This went on for a several months. My job was suffering. I noticed that I started to get sick a lot.
Then I happened to go in for my regular HIV test every six months like usual. When the results came back and I was HIV positive, I was in shock. But then thinking back, I had been so stupid. Now I had to figure out how I was going to live.
Luckily once I set my mind to never touch drugs again, I didn't have the struggles through drying out that I've heard from others with addictions. I'm very grateful for that. But now I will have to live with the fact that I have HIV and I will be on medications the REST OF MY LIFE.
And for what... to fit in... to be cool... to be part of the crowd???
I just wish I could go back in time.
Don't end up like me... if you are using... Stop!
The effects of the drug make it much more likely that you'll participate in risky behaviors and if you're not lucky... an STD... or maybe even HIV.
NOTE from the Project:
Ketamine (K, Special K)
This drug is primarily metabolized by the liver. There are no case reports or studies of interactions with ARVs. However, ritonavir (Norvir), nelfinavir (Viracept) and efavirenz (Sustiva) may cause high levels of ketamine. This could cause hepatitis.